Alert archive / Iowa / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 101, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 23, 1999, 6:43 PM CDT for Louisa County, Muscatine County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 23, 1999, 6:43 PM CDT (23:43 UTC)
- Expired
- Jul 23, 1999, 7:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
Counties Louisa County, IA, Muscatine County, IA
The radar
The Quad Cities radar (KDVN), 58 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.7 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1525 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1220 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLI 232345 RRA SVRMLI IAC115-139-240030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 643 PM CDT FRI JUL 23 1999 THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LOUISA COUNTY IN SOUTHEASTERN IOWA SOUTHERN MUSCATINE COUNTY IN EAST CENTRAL IOWA * UNTIL 730 PM CDT * AT 638 PM CDT...AREA LAW ENFORCEMENT INDICATED A SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF MUSCATINE... MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FREDONIA AROUND 645 PM CDT LETTS AND CRANSTON AROUND 650 PM CDT FRUITLAND AND GRANDVIEW AROUND 655 PM CDT WAPELLO AROUND 7 PM CDT DAMAGING WINDS ANDR HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! WOLF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:09 PM CDT, 3 hours 34 minutes earlier.
Area forecast discussion, Jul 23, 3:09 PM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED TO INCLUDE WATCH NATIONAL WEATHER SERVICE QUAD CITIES IA IL 228 PM CDT FRI JUL 23 1999 MAIN CONCERNS ARE WITH SURFACE TROF/EXTENT OF DRYING AND EFFECTS ON HEAT ADVISORY...AND POTENTIAL FOR AFTN TSRA/S NEXT FEW DAYS. STRONG HEATING COUPLED WITH SURFACE DEWPTS IN THE M/U 70S HAVE RESULTED IN CAPES OF 4000-6000 J/KG OVER MUCH OF E IOWA/NW ILLINOIS PER 18Z MSAS. WDLY SCTD TSRA/S DVLPG AHEAD OF OUTFLOW BOUNDARY AND WEAK SFC TROF. WATER VAPOR ALSO SHOWS VORT MAX OVER SE IOWA AIDING LIFT. THUNDERSTORMS EXPECTED TO CONTINUE DEVELOPING THIS AFTN/EVE. 12Z KDVN SOUNDING SHOWS FAIRLY UNIDIRECTIONAL SHEAR PROFILE WITH LITTLE SPEED SHEAR. THREAT FROM PULSE TYPE STORMS WITH TORRENTIAL RAIN (PWAT/S IN OF AROUND 1.5 INCHES) AND STRONG WINDS. HAIL WILL BE A THREAT THOUGH NOT MAIN THREAT WITH FREEZING LEVELS RUNNING AROUND 15,000 FT. GOOD NEWS IS THAT STEERING WINDS A BIT STRONGER THAN WHAT WE HAVE SEEN OF LATE SO THEY SHOULD MOVE ALONG FAST ENOUGH LIMITING WIDESPREAD FLOODING PROBLEMS. OTHER ACTIVITY OVER SW IOWA AND NW MISSOURI AHEAD OF SECONDARY SHORTWAVE SHOULD SCOOT SE AND STAY MAINLY S OF CWA. ANTICIPATE BULK OF TSRA/S TO DISSIPATE WITH LOSS OF HEATING THUS WILL LIKELY WORD EVENING POPS. 12Z MODELS ALL AGREE ON AMPLIFYING UPPER FLOW OVER NEXT 48 HRS AS UPPER RIDGE RETROGRADES INTO PLAINS. MODELS ALL SHOWING MORE AMPLIFICATION TO UPPER RIDGE FROM PLAINS INTO MIDWEST WHICH APPEARS TO BE IN RESPONSE TO DEVELOPING H5 CLOSED LOW OVER QUEBEC CANADA BY 12Z SUNDAY. DIFFERENCES ARISE AT SURFACE WITH MODELS OFFERING VARYING SOLUTIONS ON TIMING/PLACEMENT OF WINDSHIFT LINE/TROF AND EXTENT OF DRYING. NGM/AVN VERY AGGRESSIVE IN BRINGING TROF THROUGH MUCH OF CWA BY 12Z SATURDAY WHILE ETA SLOWER BRINGING IT ONLY INTO CNTRL ZNS. MODELS THEN EFFECTIVELY WASH WEAK BOUNDARY OUT WHILE STRENGTHENING MID LEVEL CAP. SITUATION SIMILIAR TO RECENT DAYS IN WHICH MODELS TRIED TO WASH OUT PREVIOUS BOUNDARY YET IT HUNG AROUND AND WAS FOCUS FOR ISOLD/WDLY SCTD LATE AFTN/EARLY EVE TSRA/S. BELIEVE ATLEAST THIS BOUNDARY AND PERHAPS OTHERS (CONVECTIVELY INDUCED OUTLFOWS) WILL BE LINGERING AROUND ON SATURDAY AND COULD SERVE AS FOCUSING MECHANISMS FOR ISOLD/WDLY SCTD AFTN/EVE TSRA/S. NEG FACTORS FOR PCPN INCLUDE STRENGTHENING MID LEVEL CAP...AND LACK OF UPPER SUPPORT. ETA FORECAST SOUNDINGS DO SHOW CAPES OF 3000-4000 J/KG AND LI/S -8 TO -11 OVER CWA SATURDAY AFTN...AND WITH ANY BOUNDARIES PROVIDING ENOUGH LLVL CONVERGENCE NOT COMPLETELY OUT OF QUESTION TO SEE A FEW TSRA/S. WILL INSERT LOW POPS FOR LATE AFTN/EVE ACROSS ENTIRE CWA GIVEN UNCERTAINTY ON LOCATION OF BOUNDARIES. EARLIER IN THE WEEK WE SAW SOME CONVECTION WITH STALLED BOUNDARY WEDNESDAY THEN NOTHING YESTERDAY. WILL FOLLOW SIMILIAR TREND WITH THIS BOUNDARY(S) PLACING POPS IN SATURDAY AND LEAVING FCST DRY SUNDAY WITH WEAK SFC HIGH PROGGED OVER AREA. APPEARS SOME BAD SOUNDING DATA FROM KABR MADE IT/S WAY INTO THE MODELS. ETA DID BETTER JOB OF DAMPENING OUT DATA THAN NGM. RESULT IS THAT NGM IS EXTREMELY AGGRESSIVE ON DRYING THINGS OUT SATURDAY/SUNDAY WITH SFC DEWPTS DROPPING INTO THE 40S TO LOWER 50S ACROSS MUCH OF CWA. NGM VERIFYING HORRIBLY AS RESULT AT 18Z WITH SFC DEWPTS PROGGED INTO U40S WHERE CURRENTLY IN THE 70S. WILL FOLLOW ETA/AVN WHICH KEEPS CWA IN THE SOUP (DEWPTS GENERALLY IN THE 70S). HEAT ADVISORY CRITERIA LIKELY TO BE MET CNTRL AND SRN ZNS THROUGH WEEKEND WHILE CONDITIONS WILL BE MARGINAL ACROSS NRN ZNS WHERE TEMPS IN M90S AND DEWPTS NEAR 70 DEGS YIELD HEAT INDICES OF 100 TO 105 SO WILL OPT TO LEAVE THEM IN. TEMPS...FWC QUITE A BIT WARMER ON MAXES OVER WEEKEND (100/S) AS NGM IS MORE AGGRESSIVE WITH STRENGTH OF UPPER HIGH. FAN MAXES COOLER THOUGH NOT SURE WHY OTHER THAN BAD DATA AS H85 TEMPS PROGGED SIMILIAR TO THOSE OF ETA/NGM. FEEL PERSISTANCE IS WAY TO GO FOR TEMPS WHICH IS CLOSE TO SPLITTING DIFFERENCE BETWEEN FAN/FWC. LIKE WARMER FAN MINS. ...3 TO 5 DAY... UPPER HIGH FROM ROCKIES INTO SOUTHEAST US FLATTENS AS VERTICALLY STACKED SYSTEM OVER NORTHERN CANADA AND RESULTANT CYCLONIC FLOW/ TRAILING SHORTWAVE ENERGY/CARVES FAST ZONAL FLOW OVER NORTHERN TIER OF US. NOGAPS/AVNX/ECMWF AGREE ON SWEEPING FRONTAL BOUNDARY THROUGH AREA MONDAY/TUESDAY THOUGH DIFFER ON TIMING AND AMOUNT OF COOLING/DRYING IN IT/S WAKE. MRF TAKES NORTHERN PORTION OF BOUNDARY AND SWINGS IT THROUGH UPPER MIDWEST WHILE HOLDING UP SOUTHERN PORTION OVER PLAINS. BELIEVE CYCLONIC FLOW/TRAILING ENERGY SHOULD BE ENOUGH TO BRING FRONT THROUGH. AVNX A BIT MORE AGGRESSIVE WITH COOLER TEMPS TUESDAY/WEDNESDAY. GIVEN EXPECTED AIRMASS MODIFICATION AND STRONG LATE JULY SUNSHINE FAVOR GOING NORMAL/SLIGHTLY ABOVE ON TEMPS. MAIN EMPHASIS WILL BE WITH LESS HUMIDITY. NOGAPS/AVNX/ECMWF SUPPORT WEAK SFC HIGH OVER AREA ON WEDNESDAY SO PLAN ON LEAVING OUT POPS ATTIM. SOME CONCERNS THOUGH WITH NOGAPS BRINGING IN ANOTHER BOUNDARY LATE WEDNESDAY NIGHT/THURSDAY AND POTENTIAL FOR PLAINS MCS ACTIVITY DROPPING INTO PORTIONS OF IOWA. STILL PLENTY OF TIME ON THIS AND FEEL BEST THING IS TO START WEDNESDAY DRY AND WATCH LATER MODEL RUNS FOR CONSISTENCY. COORD WITH KILX...THANKS .DVN... IA...HEAT ADVISORY THROUGH SUNDAY FOR ZONES 063>068-076>078-087- 089-098-099. tIL...SEVERE THUNDERSTORM WATCH UNTIL 9 PM CDT ZONES 001-002-007. HEAT ADVISORY THROUGH SUNDAY FOR ZONES 001-002>007-009-015>018- 024>026-034-035. MCCLURE
In the hours before
Special weather statement, Jul 23, 5:57 PM CDT, 46 minutes before
ILZ001-002-007-009-016>018-240200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 557 PM CDT FRI JUL 23 1999 ...SEVERE THUNDERSTORM WATCHES IN EFFECT FOR PARTS OF NORTHWEST AND WEST-CENTRAL ILLINOIS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM FOR PARTS OF NORTHWEST ILLINOIS. COUNTIES IN THE NWS DAVENPORT AREA OF RESPONSIBILITY INCLUDED IN THIS WATCH ARE: JO DAVIESS...STEPHENSON...CARROLL A SEVERE THUNDERSTORM WATCH HAS JUST BEEN ISSUED AND IS IN EFFECT UNTIL 11 PM FOR OTHER PARTS OF NORTHWEST ILLINOIS. COUNTIES IN THE NWS DAVENPORT AREA OF RESPONSIBILITY INCLUDED IN THIS SECOND WATCH ARE: WHITESIDE...HENRY...BUREAU...PUTNAM WOLF
Special weather statement, Jul 23, 5:57 PM CDT, 46 minutes before
ILZ001-002-007-009-016>018-240200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 557 PM CDT FRI JUL 23 1999 ...SEVERE THUNDERSTORM WATCHES IN EFFECT FOR PARTS OF NORTHWEST AND WEST-CENTRAL ILLINOIS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM FOR PARTS OF NORTHWEST ILLINOIS. COUNTIES IN THE NWS DAVENPORT AREA OF RESPONSIBILITY INCLUDED IN THIS WATCH ARE: JO DAVIESS...STEPHENSON...CARROLL A SEVERE THUNDERSTORM WATCH HAS JUST BEEN ISSUED AND IS IN EFFECT UNTIL 11 PM FOR OTHER PARTS OF NORTHWEST ILLINOIS. COUNTIES IN THE NWS DAVENPORT AREA OF RESPONSIBILITY INCLUDED IN THIS SECOND WATCH ARE: WHITESIDE...HENRY...BUREAU...PUTNAM WOLF
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 3:34 PM CDT | Severe Thunderstorm Warning | DVN | Cedar | 31 min |
| Jul 23, 3:48 PM CDT | Severe Thunderstorm Warning | DVN | Muscatine, Scott | 47 min |
| Jul 23, 3:59 PM CDT | Severe Thunderstorm Warning | DVN | Henry | 46 min |
| Jul 23, 4:12 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Lee | 48 min |
| Jul 23, 5:04 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Linn | 46 min |
| Jul 23, 5:06 PM CDT | Severe Thunderstorm Warning | DVN | Lee | 49 min |
| Jul 23, 6:28 PM CDT | Severe Thunderstorm Warning | DVN | Cedar | 47 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.